Long-term olanzapine therapy tied to significant weight gain

  • Bazo-Alvarez JC & al.
  • J Psychopharmacol (Oxford)
  • 14 Nov 2019

  • curated by Pavankumar Kamat
  • UK Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

A new study suggests long-term treatment with olanzapine in individuals with psychotic disorders is associated with a substantial increase in weight. The weight gain is pronounced at higher doses of olanzapine.

In a retrospective population-based study, researchers analysed UK primary care records of patients diagnosed with psychiatric disorder initiated on antipsychotic treatment (olanzapine, quetiapine or risperidone) between January 2005 and December 2015. The primary outcome was short- and long-term change in body weight after the initiation of antipsychotic treatment, stratified by sex and dose of the medication.

The cumulative weight gain after four years from the first olanzapine prescription was 5.1 kg for both men and women. At a higher dose of olanzapine (>5 mg), women gained +3.2 kg and men gained +4.5 kg over six weeks, whereas at a lower dose, the weight gain in women and men over 6 weeks was +1.9 kg and +2.6 kg, respectively. Compared with olanzapine, those taking risperidone and quetiapine experienced lower weight gain in both the short and long term.

Writing in the Journal of Psychopharmacology, the authors commented: "Doctors and patients may want to take the issue of a substantial weight gain into consideration when making decisions on initiation of antipsychotic treatments, and doctors should prescribe the lowest effective dose to balance mental health benefits, weight gain and other adverse effects."